Symptoms, side effects, or just part of living?

Sorting out what is caused by what, and when to be concerned or not, is tougher than you might think.  For example, everyone has headaches, but headaches caused by cancer progression to the brain, at least in my case, feel different and aren’t helped by ibuprofen , Tylenol , migraine med, or acupuncture.  I knew they weren’t migraines because I used to be tormented by migraines.  That was before acupuncture! Luckily for me, the cancer headaches weren’t bad, just chronic and different – a symptom of cancer, and as the new drug attacks the cancer, they’ve resolved.

Recently I’ve been plagued by serious hand neuropathy .  Now, that could be a symptom as it is caused by the Central Nervous System , and the meninges where my cancer progressed to is part of the CNS.  But, it’s not.  It’s a side effect of my clinical trial targeted therapy drug Lorlatinib.  And, to make sure of this, I was off the drug for a week.  Yup, relief came at day two.  So now I go back on at a reduced dosage.

Other examples include my new high cholesterol (side effect of Lorlatinb), and the body aches which I think are a side effect of the statin that I’m taking for the high cholesterol ! Or, perhaps it’s just regular sore muscles from aging or going back to the Y to work out.  Not sure, but not really much of a bother.

But it is really important to pay attention to the body and the subtle differences as they provide clues as to whether something is a symptom, side effect, or “normal”.  Here’s another example – When I was on crizotinib I could count on bouts of diarrhea every four or five days.  Solution? Imodium.  With Lorlatinib I had no digestive issues, and then a few weeks into the trial I began to have bowel incontinence.  Not diarrhea.  No explanation. Scary.  Because it could mean that the cancer was in my spine and messing with nerves to bowels.  Luckily for me, the first statin drug I was on didn’t work for the cholesterol and I was taken off it.  Why luckily?  Because it was causing the bowel incontinence we think.  It stopped a few days after stopping that med.  It isn’t a known side effect of that med and the Dr. was ready to scan my spine in my next scans.  But, no more problems with that!

Another side effect of Lorlatinib that I’ve not heard a solution for is weight gain.  Now that too is part of life, but in this case it really is a side effect.  How do I know?  Because I gained 9 pounds while on this medication for nine weeks, and I’ve lost at least five in the week I’ve been off it.  Now, I’m hoping that with being careful about diet, along with walking and working out, that I’ll be able to control this weight gain.  But I’m not going to beat myself up over it anymore than I did the high cholesterol . Out of my control.

Today I went back on that reduced dose of Lorlatinib.  I’m really hopeful that it will not cause neuropathy at this dosage.  Two fellow ROS1ders have been through this and the lower dose worked for them.  My oncologist really pays attention to the balance of fighting the cancer and quality of life.  He was concerned about how the neuropathy was limiting what I could do and affected my sleep. We didn’t discuss options for if the lower dose still causes neuropathy.  Fingers crossed (and hope they don’t fall asleep)!

2 thoughts on “Symptoms, side effects, or just part of living?”

  1. Hi!
    I’m Marie and I live in France . I’m 68.I was very interesting by reading about LORLATINIB trial ,because I habe started this treatment 5 weeks ago .In France , it’s new and not stil authorized , there are no many patients .It’s my 4. therapy for my CNPC with translocation ALK . Sure, I ‘m grateful to have the possibilty of this treatment but I can’t stand the sides effects. My oncologist reduced the dose with a tablet least .So it’s better with the cognitivs effects and mooddisorder ,but its’not better with the too high cholestery and the triglycerides and the oedems : a very swelling belly ,feet ,breast . Do you know if it will be better with only two tablets?
    I’m a little bit confused and anguish for the future of my health. It’s the first time since more of 3 years that I feel so bad in my body. I practice gymnastic every day one hour, I walk, I swimm , I do Pilates but it brings nothing better! I feel water in my legs and body. It’s painful!!
    Thank you for your help!
    P.S/I take statines for cholesterol but the result after 10 days is barely less than the previous.


    1. I was on four tablets, now on three. The cholesterol is controlled by Crestor. I have no swelling now, but do have neuropathy. If you are on social media, an online support group for ALK will have more people on Lorlatinib who can share experiences. Also I will ask in my ROS 1 group if there are Lorlatinib patients in France who would connect with you.


Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s